Colorado, 2008

Winter Weather in Colorado, January 29 to 30, 2008

January 29 to 30, 2008 · NWS BOU · 1 event in 1 county or zone

Another fast moving Pacific storm system brought strong winds and more snow to portions of the high country. Additional snowfall was generally on the light side with accumulations ranging from 2 to 4 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Another fast moving Pacific storm system brought strong winds and more snow to portions of the high country. Additional snowfall was generally on the light side with accumulations ranging from 2 to 4 inches. Strong winds caused most of the problem with extensive blowing and drifting snow. Peak wind gusts included: 105 mph atop Niwot Ridge, 83 mph at Mines Peak, and 63 mph at Pickle Gulch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 29, 4:00 AM MST, 10 hours earlier.

Area forecast discussion, Jan 29, 4:00 AM MST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
400 AM MST TUE JAN 29 2008

.SHORT TERM...UPPER TROUGH JUST PASSED OVER THE FRONT RANGE AS SHOWN
BY PLATTEVILLE PROFILER DATA. SPEED MAX IN THE JET APPEARS TO HAVE
BEEN AHEAD OF THE TROUGH AXIS AND SPEEDS ARE NOW DECREASING. LOW
LEVEL GRADIENTS ALSO DECREASING...THOUGH COLD ADVECTION IS AIDING
MIXING KEEPING THE WINDS FROM DROPPING OFF ALTOGETHER. I SUSPECT WE
WILL SEE A SIMILAR BALANCE THROUGH THE MORNING...WITH SOME DECREASE
IN THE SURFACE WINDS THIS AFTERNOON. IT APPEARED THERE WAS A BRIEF
WINDOW OF AMPLIFIED MOUNTAIN WAVE ACTIVITY FROM ABOUT MIDNIGHT TO 2
AM WITH A GUST TO 105 MPH ABOVE TIMBERLINE ON NIWOT RIDGE AND A
COUPLE GUSTS TO 70 MPH IN THE BOULDER/JEFFERSON COUNTY FOOTHILLS...
BUT THESE WERE ANOMALIES AND CURRENT FORECAST OF 50-60 MPH GUSTS
THIS MORNING MAY EVEN BE TOO MUCH AS ALL FACTORS APPEAR TO POINT TO
A DECREASE THIS MORNING. MAIN CHANGE WITH THIS PACKAGE IS TO THE
TIMING OF THE RETURN OF SNOW TO THE MOUNTAINS. THERE IS A RIBBON OF
MOISTURE IN THE WARM ADVECTION RACING QUICKLY ACROSS NORTHERN
UTAH...AND IT WILL LIKELY ARRIVE IN OUR MOUNTAINS BY THIS EVENING.
ATMOSPHERE WILL BE FAIRLY STABLE BY THEN BUT STILL WITH DECENT WEST
WINDS...SO HIGHER POPS ARE IN ORDER. FORECAST TEMPS SEEMED A BIT
HIGH COMPARED WITH FORECAST SOUNDINGS...SHAVED A COUPLE OF DEGREES
OFF.

.LONG TERM...WEST-SOUTHWESTERLY FLOW ALOFT IS PROGGED WEDNESDAY.
MODELS HAVE THE NEXT UPPER TROUGH MOVE ACROSS THE FORECAST AREA
WEDNESDAY EVENING TO EARLY THURSDAY MORNING.  ON THURSDAY STRONG
NORTH-NORTHWESTERLY FLOW ALOFT IS THE RULE.  DURING THURSDAY NIGHT
THE FLOW ALOFT BECOMES WESTERLY.  THE UPWARD VERTICAL VELOCITY WITH
THIS NEXT TROUGH LOOKS FAIRLY STRONG DURING THE DAY WEDNESDAY ON
BOTH MODELS.  AFTER 06Z THURSDAY...ITS ALL DOWNWARD MOTION FOR THE
FORECAST AREA.  THIS CONTINUES INTO EARLY THURSDAY EVENING.  THE
MODELS ARE BACK TO SHOWING UPSLOPE/NEAR UPSLOPE FLOW IN THE BOUNDARY
LAYER FOR THE PLAINS LATE WEDNESDAY AFTERNOON THROUGH ABOUT
MIDNIGHT.  AFTER THAT MUCH OF THE FORECAST AREA EAST OF THE DIVIDE
HAS DOWNSLOPING FLOW IN THE BOUNDARY LAYER THROUGH THURSDAY.  FOR
MOISTURE...MODELS SHOW IT DEEP OVER THE MOUNTAINS FROM 12Z WEDNESDAY
TO 06Z THURSDAY...THEN IT DECREASES SUBSTANTIALLY.  FOR THE PLAINS
...WEDNESDAY IS FAIRLY DRY INTO THE EARLY AFTERNOON...THEN BOTH
MODELS SHOW DECENT MOISTURE IN MOST AREAS...EVEN THE FOOTHILLS AND
IMMEDIATE PLAINS.  THE WINDOW FOR PLAINS MOISTURE IS MAYBE 9 HOURS
ON THE GFS...LESS THAN 6 HOURS ON THE NAM.  THE PLAINS DRY OUT
PRETTY WELL BY THURSDAY MORNING.  ON THURSDAY...THERE IS A BIT OF
MOISTURE IN THE MOUNTAINS ONLY.  BY THURSDAY NIGHT...MOISTURE
INCREASES ONCE AGAIN IN THE MOUNTAINS...EVEN SOME IN THE UPPER
LEVELS FOR THE PLAINS.  THE QPF FIELDS SHOW SOME MEASURABLE
PRECIPITATION FOR MUCH OF THE FORECAST AREA ON WEDNESDAY.  THE SNOW
MODEL YIELDED UP TO 6 INCHES FROM 12Z WEDNESDAY TO 06Z THURSDAY.
OVERALL...THESE LATEST MODEL RUNS SHOW WEDNESDAYS UPPER TROUGH TO
PRODUCE MORE PRECIPITATION THEN YESTERDAYS 00Z RUNS INDICATED.  ONE
WOULD HOPE THEY GET BETTER AS WE GET CLOSER.  SO FOR POPS...WILL GO
80%S IN THE HIGH MOUNTAINS WEDNESDAY DAY AND EVENING.  SNOW AMOUNTS
COULD BE A BIT HIGHER THAN THE SNOW MODEL INDICATED WITH THE UPWARD
SYNOPTIC SCALE ENERGY CONSIDERED.  STILL NO HIGHLIGHTS RIGHT NOW.
FOR THE PLAINS...WILL UP POPS TO 30%S FROM LATER AFTERNOON WEDNESDAY
INTO LATE EVENING.  IF THE FUTURE RUNS KEEP SHOWING THE UPSLOPE AND
ASSOCIATED MOISTURE...IT SHOULD SNOW A BIT OVER THE PLAINS...BUT
30%S FOR NOW.  TEMPERATURES-WISE...WEDNESDAYS HIGHS MAYBE 1 C
WARMER THAN TODAYS...IT WILL BE CLOSE.  THURSDAYS HIGHS WARM 1-2 C
FROM WEDNESDAYS.  FOR THE LATER DAYS...FRIDAY THROUGH MONDAY
...MODELS HAVE A BROAD UPPER TROUGH AND STRONG ZONAL FLOW ALOFT FOR
FRIDAY/FRIDAY NIGHT ...THEN WEST TO SOUTHWESTERLY FLOW ALOFT INTO
SUNDAY.  THEN A BETTER LOOKING TROUGH SUNDAY NIGHT INTO MONDAY.
WONT CHANCE MUCH FROM PREVIOUS SHIFT.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH TONIGHT. THERE IS A 20
PERCENT CHANCE THAT WEST WINDS WILL GUST ABOVE 20 KNOTS DURING THE
LATE MORNING AND AFTERNOON HOURS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

GIMMESTAD/RJK
Hazardous weather outlook, Jan 29, 11:05 AM MST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MST TUE JAN 29 2008

COZ030>051-301300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1105 AM MST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL SLOWLY DECREASE IN MOUNTAINS AND FOOTHILLS DURING
THE DAY. WIND GUSTS UP TO 60 MPH WILL REMAIN POSSIBLE THROUGH EARLY
AFTERNOON IN THE MOUNTAINS AND FOOTHILLS. BLOWING AND DRIFTING SNOW
WILL LINGER THROUGH THE AFTERNOON. OPEN AREAS WITH GUSTY WINDS WILL
CONTINUE TO SEE VISIBILITY REDUCED TO LESS THAN A QUARTER AT TIMES.
GUSTY WINDS ACROSS THE PLAINS WILL SLOWLY DIMINISH DURING THE
AFTERNOON.

SNOW WILL RETURN TO THE MOUNTAINS TONIGHT AS THE NEXT SYSTEM HITS
THE ROCKIES. AREAS OF BLOWING SNOW WILL ONCE AGAIN REDUCE
VISIBILITIES AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE TO FALL IN THE MOUNTAINS WITH THE POSSIBILITY OF
5 TO 9 INCH TOTAL ACCUMULATIONS BY THURSDAY MORNING. THERE WILL ALSO
BE A CHANCE OF SNOW ON THE PLAINS OF NORTHEAST COLORADO WEDNESDAY
AFTERNOON AND EVENING...ALTHOUGH ANY ACCUMULATION SHOULD BE LIGHT
AND SPOTTY IN COVERAGE. SNOW WILL AGAIN DEVELOP IN THE MOUNTAINS AND
HIGH VALLEYS THURSDAY NIGHT AND CONTINUE INTERMITTENTLY THROUGH THE
WEEKEND...WITH THE BEST CHANCE FOR ACCUMULATING SNOWFALL SATURDAY
THROUGH EARLY SUNDAY.

STRONG NORTHWEST FLOW ALOFT WILL TRANSPORT A SERIES OF FAST MOVING
PACIFIC STORM SYSTEMS ACROSS THE STATE DURING THE PERIOD. STRONG AND
GUSTY WINDS MAY ALSO ACCOMPANY THE SNOWFALL RESULTING IN PERIODS OF
BLOWING AND DRIFTING SNOW...ESPECIALLY OVER THE HIGH MOUNTAIN
PASSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MEIER/BAKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
January 29, 2:00 PM MST to January 30, 5:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75298.